Oklahoma, 2021Flood in Oklahoma, July 16 to 20, 2021
July 16 to 20, 2021 · NWS TSA · 1 event in 1 county or zone
Persistent thunderstorm activity occurred across the Neosho River basin in southeastern Kansas during the afternoon and evening hours of the 15th. This activity developed slowly southward into northeastern Oklahoma during the early morning of the 16th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Persistent thunderstorm activity occurred across the Neosho River basin in southeastern Kansas during the afternoon and evening hours of the 15th. This activity developed slowly southward into northeastern Oklahoma during the early morning of the 16th. Widespread one to three inch rainfall amounts occurred across northeastern Oklahoma by daybreak on the 16th, with up to ten inches occurring across southeastern Kansas. This excessive rainfall resulted in moderate flooding of the Neosho River near Commerce.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 16, 1:31 PM CST, 2 hours 44 minutes earlier.
Area forecast discussion, Jul 16, 1:31 PM CST, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
231 PM CDT Fri Jul 16 2021
.DISCUSSION...
Main area of convection continues to slowly push to the south and
east this afternoon, leaving an outflow boundary from far
southeast into north central OK. Mid level trough will also
continue to slide southeast tonight and while overall forcing will
not be as strong tonight, persistent warm advection and moisture
transport will continue to interact with the above mentioned
boundary. At least scattered showers and thunderstorms are likely
to redevelop later this afternoon and evening as a result, albeit
less organized than what we saw early the morning. At this time
no additional, flood watches are planned, though a corridor of
higher precip chances may become defined later this evening and
should it coincide with areas that already saw heavy rain, a
short-fused watch could be needed.
Effective boundary with a humid airmass and at least subtle
forcing in NW flow aloft will persist the next couple of days,
resulting in continues showers and thunderstorm chances. Given
precipitable water in the 2 inch range, efficient rain production
remains likely and any areas that receive additional rounds of
rainfall will be prone to flooding. The overall trend though
should be for the highest probability to shift a bit south by
Saturday into Sunday.
Monday continues to show higher precip chances as western US
ridge amplifies and mid level low in northerly flow drops south
and west into the area. By mid to late next week, it appears ridge
will strengthen over the southern plains resulting in more
typical summer weather with hot and humid conditions and reduced
precip chances.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 73 91 72 90 / 50 30 30 30
FSM 73 90 72 90 / 40 70 40 50
MLC 72 91 72 90 / 20 50 40 40
BVO 71 89 70 89 / 50 30 20 30
FYV 68 87 67 87 / 50 40 40 40
BYV 69 87 69 87 / 50 40 30 40
MKO 72 89 70 87 / 40 50 30 30
MIO 69 88 70 88 / 40 40 20 30
F10 72 91 71 89 / 30 40 40 30
HHW 74 90 73 91 / 20 40 40 40
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&
SHORT TERM...18
LONG TERM....14
Hazardous weather outlook, Jul 16, 12:04 PM CST, 4 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
104 PM CDT Fri Jul 16 2021
ARZ001-002-010-011-019-020-029-OKZ049-053>076-171000-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
104 PM CDT Fri Jul 16 2021
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...This Afternoon and Tonight.
SEVERE THUNDERSTORM.
SEVERE THUNDERSTORM.
RISK...Limited.
AREA...West central Arkansas and far southeast Oklahoma.
ONSET...Ongoing.
FLASH FLOOD.
RISK...Limited.
AREA...West central Arkansas and far southeast Oklahoma.
ONSET...Ongoing.
HEAVY RAIN.
RISK...Limited.
AREA...West central Arkansas and far southeast Oklahoma.
ONSET...Ongoing.
DISCUSSION...
Locally heavy rainfall along with areas of flooding will remain
possible through mid afternoon across parts of west central Arkansas
and far southeast Oklahoma. The bulk of the heavier rainfall will
shift east of the area by 3 to 4 pm.
A few of the stronger storms may produce brief gusty winds.
Isolated redevelopment of showers and thunderstorms will be possible
later this afternoon and into the overnight hours.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
SATURDAY...Thunderstorm Potential...Heavy Rain Potential.
SUNDAY through THURSDAY...Thunderstorm Potential.
EXTENDED DISCUSSION...
An unsettled weather pattern is expected to persist thru the
weekend into at least the early part of next week. Periodic
episodes of showers and storms are expected, which could produce
locally heavy rainfall. Organized severe weather is not expected.
weather.gov/tulsa contains additional information.In the hours before
Local storm report, Jul 16, 3:15 PM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
415 PM CDT FRI JUL 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1108 AM FLASH FLOOD 2 N BONANZA 35.27N 94.42W
07/16/2021 SEBASTIAN AR PUBLIC
FLOODING REPORTED ALONG HIGHWAY 45.
&&
RJSFlood, Ottawa
- When
- July 16, 4:15 PM CST to July 20, 5:30 PM CST
- Where
- Ottawa County, 2.85 mi ENE of Narcissa to 2.98 mi WNW of North Miami
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 36.810, -94.880
The Neosho River near Commerce rose above its flood stage of 15 feet at 5:15 pm CDT on July 16th. The river crested at 20.60 feet at 5:00 am CDT on the 19th, resulting in moderate flooding. Riverview Park in Miami was flooded, and considerable agricultural flooding occurred. Portions of Highway 125 were flooded and closed. The river fell below flood stage at 6:30 pm CDT on the 20th.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Illinois, July 16 to 24, 20211 death · $65,000 · 52 kt wind · 8 events
- Wildfire in Montana, July 16 to 20, 20211 death · 1 injured · 1 event
- Lightning Strike in Pennsylvania, July 16, 20211 death · 1 event
- Rip Current in Maryland, July 16, 20211 death · 1 event
- Flash Flooding and Damaging Winds in Pennsylvania, July 16, 20211 injured · $211,000 · 50 kt wind · 18 events
- Flash Flooding in Arizona, July 16, 2021$250,000 · 3 events
- Flash Flooding and Heavy Rain in New York, July 16 to 17, 2021$100,000 · 21 events
- Flash Flooding and Flooding in Missouri, July 16 to 18, 2021$61,000 · 52 kt wind · 26 events
- Flash Flood and Flood in Indiana, July 16, 2021$105,000 · 50 kt wind · 5 events
- Hail and Damaging Winds in North Dakota, July 16, 2021$100,000 · 1 in hail · 3 events
- Flooding and Damaging Winds in Ohio, July 16, 2021$47,000 · 51 kt wind · 18 events
- Damaging Winds in Ohio, July 16, 2021$48,000 · 50 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 969616.